Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 58, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 1, 2017, 3:02 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 3:02 PM PDT (22:02 UTC)
- Expired
- Aug 1, 2017, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 3059 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
904
WGUS55 KVEF 012202
FFWVEF
CAC027-020100-
/O.NEW.KVEF.FF.W.0058.170801T2202Z-170802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
302 PM PDT TUE AUG 1 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southeastern Inyo County in south central California...
* Until 600 PM PDT
* At 259 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Shoshone, and Death Valley Junction. Roads impacting include
California Highways 127 and 128. Storms and runoff will likely
reach Death Valley Junction, California 190, and Ash Meadows
Road/State Line Road after an hour or so.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3640 11641 3581 11565 3581 11573 3579 11574
3580 11647 3646 11687
$$
STEELE2 follow-up statements
943
WGUS75 KVEF 020022
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
522 PM PDT TUE AUG 1 2017
CAC027-020100-
/O.CON.KVEF.FF.W.0058.000000T0000Z-170802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
522 PM PDT TUE AUG 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
SOUTHEASTERN INYO COUNTY...
At 522 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is expected to begin
shortly.
Some locations that will experience flooding include...
Furnace Creek, Shoshone, Tecopa and Death Valley Junction. Roads
impacted include California Highway 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3640 11641 3581 11565 3581 11573 3579 11574
3580 11647 3646 11687
$$
STEELE106
WGUS75 KVEF 020051
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
551 PM PDT TUE AUG 1 2017
CAC027-020100-
/O.EXP.KVEF.FF.W.0058.000000T0000Z-170802T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
551 PM PDT TUE AUG 1 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN INYO COUNTY WILL EXPIRE
AT 600 PM PDT...
The heavy rain has ended, however, runoff may still continue. Please
continue to heed any remaining road closures. A Flash Flood Warning
remains in effect for adjacent areas such as Jubilee Pass.
LAT...LON 3640 11641 3581 11565 3581 11573 3579 11574
3580 11647 3646 11687
$$
STEELEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:20 PM PDT, 42 minutes earlier.
Area forecast discussion, Aug 1, 2:20 PM PDT, 42 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 220 PM PDT Tue Aug 1 2017 .SYNOPSIS...Monsoon moisture will continue to push in from the south, bringing chances for thunderstorms through the week. Temperatures will remain near normal, except in areas where thunderstorms occur. Humid conditions will also persist, most notably near and southeast of Interstate 15. && .DISCUSSION...Showers and storms were a bit more numerous this afternoon than 24 hours ago, but none were getting particularly strong as of 2 PM. As noted by previous shifts, the main concern for this period appears to be flash flooding Wednesday. Analyses showed higher precipitable water lurking south of our area, and models show values as high as 2 inches being pulled north and west tomorrow, perhaps reaching as far as Needles and Twentynine Palms. Discussed the possibility of a Flash Flood Watch for portions of San Bernardino County, but eventually decided against it due to forecast storm motions being a little too fast to favor flash flooding. With that said, any storms which anchor onto terrain or train across the same location will likely produce flash flooding, but the coverage is expected to be too low to justify a Watch. Precip chances will remain elevated on Thursday, then the forecast becomes more uncertain from Friday onward. The models are disagreeing on how to handle a weak trough approaching the West Coast, which may or may not bring some drying southwest flow to our area. The GFS is more aggressive with the drying than the ECMWF, which has been the case for a few days now. Tried to paint a compromise in the grids, showing precip chances across the north as a nod to the GFS and also across the east as a nod to the ECMWF, with dry conditions for most of San Bernardino County and nearby areas. In general, temperatures should be within a few degrees of normal through the period, except for spots where thunderstorms occur early in the day. && .FIRE WEATHER...The atmosphere will be fairly moist and unstable through the week, leading to isolated to scattered thunderstorms which will have the potential to produce heavy rain. High pressure developing over northern Nevada may suppress thunderstorm activity over Lincoln, Nye and Esmeralda Counties for much of the upcoming week. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Increasing moisture will bring increasing thunderstorm chances, which could produce additional runoff that could rapidly increase flows beginning on Wednesday. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...Light winds favoring diurnal patterns expected through early afternoon Wednesday. There is a small chance southerly outflow from thunderstorms near Laughlin could impact the airfield this evening (between 3-6z) but confidence is low and speeds are unlikely to be strong if it does occur. Otherwise, light south winds and scattered clouds expected overnight. Improved chances for thunderstorm activity expected tomorrow afternoon, and the potential is there for thunderstorms to impact the valley and any of the approach corridors. Gusty outflow winds and brief heavy rain will be the biggest concern, mainly after 20z. For the rest of southern Nevada, northwest Arizona and southeast California...Light winds favoring diurnal trends expected for most of the region. An area of thunderstorms developing out of northern Arizona is likely to impact the Colorado River Valley this evening and may bring rain and wind to KIFP and KEED between 00-06z this evening. Gusts over 35 knots will be possible. Elsewhere, SCT-BKN clouds expected overnight (especially south of I-40). Widespread thunderstorm activity returns tomorrow, with the greatest chances along and east of I-15. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Morgan/Outler For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:15 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.